Antiepileptics include various groups of drugs that have different mechanisms of actions and adverse effects. They are often also used to treat other disorders such as psychosis, chronic pain, and migraine. The most common drugs implicated in overdose include phenytoin, sodium valproate, carbamazepine, and phenobarbital. Common signs of toxicity of these drugs are central nervous system manifestations such as altered sensorium, lethargy, ataxia, and nystagmus. Some ingestions can paradoxically precipitate seizures and even status epilepticus. Sodium valproate can cause hyperammonemic encephalopathy and cerebral edema. Carbamazepine is implicated in cardiac arrhythmias and hyponatremia. Phenobarbital causes sedation, respiratory depression, and hypotension. In suspected overdose, apart from the routine laboratory tests, serum levels of the drug should be sent. Serial levels should be measured, as drug toxicity can be prolonged. Treatment of all these overdoses begins with stabilization of airway, breathing, and circulation, and endotracheal intubation being performed to protect the airway in patients with altered mental status. For decontamination, a single dose of activated charcoal should be given. Multidose of activated charcoal may be useful in phenytoin, carbamazepine, and phenobarbital overdose. Naloxone and carnitine are indicated in valproate overdose. Carbamazepine overdose can cause a widened QRS complex and arrhythmias, which can be treated with sodium bicarbonate. Forced alkaline diuresis is no longer advocated for phenobarbital poisoning. The Extracorporeal Treatments in Poisoning (EXTRIP) workgroup have formulated guidelines for extracorporeal removal of all these drugs. In most cases, hemodialysis is preferred. Other modalities include charcoal hemoperfusion (especially for carbamazepine) or continuous venovenous hemodialysis. Patients who ingest long-acting preparations should be monitored for longer periods.
Mixter 3rd CG, Moran JM, Austen WG. Cardiac and peripheral vascular effects of diphenylhydantoin sodium. Am J Cardiol 1966;17(3): 332–338. DOI: 10.1016/0002-9149(66)90216-5.
Adams BD, Buckley NH, Kim JY, Tipps LB. Fosphenytoin may cause hemodynamically unstable bradydysrhythmias. J Emerg Med 2006;30(1):75–79. DOI: 10.1016/j.jemermed.2005.01.034.
Browne TR, Kugler AR, Eldon MA. Pharmacology and pharmacokinetics of fosphenytoin. Neurology 1996;46(6 Suppl 1):S3–S7. DOI: 10.1212/WNL.46.6_Suppl_1.3S.
Lowry JA, Vandover JC, DeGree J, Scalzo AJ. Unusual presentation of iatrogenic phenytoin toxicity in a newborn. J Med Toxicol 2005;1(1):26–29. DOI: 10.1007/BF03160902.
Iorga A, Horowitz BZ. StatPearls. Phenytoin Toxicity. Treasure Island (FL): StatPearls Publishing; 2019.
O'Brien TJ, Cascino GD, So EL, Hanna DR. Incidence and clinical consequence of the purple glove syndrome in patients receiving intravenous phenytoin. Neurology 1998;51(4):1034–1039. DOI: 10.1212/WNL.51.4.1034.
Skinner CG, Chang AS, Matthews AS, Reedy SJ, Morgan BW. Randomized controlled study on the use of multiple-dose activated charcoal in patients with supratherapeutic phenytoin levels. Clin Toxicol (Phila) 2012;50(8):764–769. DOI: 10.3109/15563650.2012.716159.
Anseeuw K, Mowry JB, Burdmann EA, Ghannoum M, Hoffman RS, Gosselin S, et al. Extracorporeal treatment in phenytoin poisoning: systematic review and recommendations from the EXTRIP (extracorporeal treatments in poisoning) workgroup. Am J Kidney Dis 2016;67(2):187–197. DOI: 10.1053/j.ajkd.2015.08.031.
Ingels M, Beauchamp J, Clark RF, Williams SR. Delayed valproic acid toxicity: a retrospective case series. Ann Emerg Med 2002;39(6): 616–621. DOI: 10.1067/mem.2002.124443.
Spiller HA, Krenzelok EP, Klein-Schwartz W, Winter ML, Weber JA, Sollee DR, et al. Multicenter case series of valproic acid ingestion: serum concentrations and toxicity. J Toxicol Clin Toxicol 2000;38(7):755–760. DOI: 10.1081/CLT-100102388.
Dealberto MJ. Valproate-induced hyperammonaemic encephalopathy: review of 14 cases in the psychiatric setting. Int Clin Psychopharmacol 2007;22(6):330–337. DOI: 10.1097/YIC.0b013e3281c61b28.
Eyer F, Felgenhauer N, Gempel K, Steimer W, Gerbitz KD, Zilker T. Acute valproate poisoning: pharmacokinetics, alteration in fatty acid metabolism, and changes during therapy. J Clin Psychopharmacol 2005;25(4):376–380. DOI: 10.1097/01.jcp.0000168485.76397.5c.
Howland MA. L-Carnitine. In: Goldfrank's Toxicological Emergencies, 9th ed., New York: McGraw Hill Medical; 2011. p. 711
Perrott J, Murphy NG, Zed PJ. L-Carnitine for acute valproic acid overdose: a systematic review of published cases. Ann Pharmacother 2010;44(7–8):1287–1293. DOI: 10.1345/aph.1P135.
Ghannoum M, Laliberté M, Nolin TD, MacTier R, Lavergne V, Hoffman RS, et al. Extracorporeal treatment for valproic acid poisoning: systematic review and recommendations from the EXTRIP workgroup. Clin Toxicol (Phila) 2015;53(5):454–465. DOI: 10.3109/15563650.2015.1035441.
Durelli L, Massazza U, Cavallo R. Carbamazepine toxicity and poisoning. Incidence, clinical features and management. Med Toxicol Adverse Drug Exp 1989;4(2):95–107. DOI: 10.1007/BF03259906.
Doyon S. Antiepileptics. In: Goldfrank's Toxicological Emergencies, 9th ed., New York: McGraw Hill Medical; 2011. pp. 646
Kuz GM, Manssourian A. Carbamazepine-induced hyponatremia: assessment of risk factors. Ann Pharmacother 2005;39(11):1943–1946. DOI: 10.1345/aph.1G209.
Brahmi N, Kouraichi N, Thabet H, Amamou M. Influence of activated charcoal on the pharmacokinetics and the clinical features of carbamazepine poisoning. Am J Emerg Med 2006;24(4):440–443. DOI: 10.1016/j.ajem.2005.12.025.
Pilapil M, Petersen J. Efficacy of hemodialysis and charcoal hemoperfusion in carbamazepine overdose. Clin Toxicol 2008;46(4):342–343. DOI: 10.1080/15563650701264300.
Ghannoum M, Yates C, Galvao TF, Sowinski KM, Vo TH, Coogan A, et al. Extracorporeal treatment for carbamazepine poisoning: systematic review and recommendations from the EXTRIP workgroup. Clin Toxicol (Phila) 2014;52(10):993–1004. DOI: 10.3109/15563650.2014.973572.
Berg MJ, Berlinger WG, Goldberg MJ, Spector R, Johnson GF. Acceleration of the body clearance of phenobarbital by oral activated charcoal. N Engl J Med 1982;307(11):642–644. DOI: 10.1056/NEJM198209093071102.
Berg MJ, Rose JQ, Wurster DE, Rahman S, Fincham RW, Schottelius DD. Effect of charcoal and sorbitol-charcoal suspension on the elimination of intravenous phenobarbital. Ther Drug Monit 1987;9(1):41–47. DOI: 10.1097/00007691-198703000-00008.
Boldy DA, Vale JA, Prescott LF. Treatment of phenobarbitone poisoning with repeated oral administration of activated charcoal. Q J Med 1986;61(235):997–1002.
Pond SM, Olson KR, Osterloh JD, Tong TG. Randomized study of the treatment of phenobarbital overdose with repeated doses of activated charcoal. JAMA 1984;251(23):3104–3108. DOI: 10.1001/jama.1984.03340470030021.
Proudfoot AT, Krenzelok EP, Vale JA. Position paper on urine alkalinization. J Toxicol Clin Toxicol 2004;42(1):1–26. DOI: 10.1081/CLT-120028740.
Mactier R, Laliberté M, Mardini J, Ghannoum M, Lavergne V, Gosselin S, Hoffman RS, et al. Extracorporeal treatment for barbiturate poisoning: recommendations from the EXTRIP workgroup. Am J Kidney Dis 2014;64(3):347–358. DOI: 10.1053/j.ajkd.2014.04.031.